There are many signs we can look for that can indicate drug use. In law enforcement and medical communities that deal with substance misuse, the dilation level of the eyes is considered a key marker of illicit drug use. It can even shed light on the particular drug that was used.

Why Do Pupils Dilate?

Dilation of the pupil (mydriasis), or opening of the iris, is caused by the activation of two muscle groups in the eye: the iris sphincter and the iris dilator. The body’s parasympathetic nervous system, which controls a person’s autonomic bodily processes when at rest, triggers the sphincter response. The sympathetic nervous system, which controls the body’s fight-or-flight response, triggers action in the dilator.

Certain drugs, most commonly psychotropic stimulants, have a large effect on both and cause the pupils to respond by dilating. Drugs can affect the parasympathetic or sympathetic nervous systems individually or in combination, depending on the type of drug taken. This occurs when elements of the drugs affect neurotransmitters in the brain that work in part to control mydriasis, causing the pupils to dilate.

Drugs that Cause Dilated Pupils

Many drugs can work on the brain’s neurotransmitters and affect the dilation of the pupils. These include:

  • SSRI antidepressants
  • Amphetamines
  • MDMA (ecstasy)
  • Psilocybin
  • LSD
  • Cocaine
  • Mescaline 

In these cases, serotonin (a brain chemical affecting mood) agonizes the 5-HT2A receptors in the brain and kicks off dilation. 

Benzodiazepine drugs like Xanax can also cause pupils to dilate because they affect the activity of the neurotransmitter GABA, which has a muscle-relaxing effect. Stimulant medications like Ritalin and Adderall, which are used to treat ADHD, are also among drugs that cause dilated pupils. 

Simply put, drugs affect muscles in the eye that control the amount of light that is allowed in. Since many drugs affect perception in the brain, the reaction to light can be altered, allowing the pupils to react in an atypical fashion. 

That being said, analyzing pupil dilation alone is an imperfect way to assess sobriety. As a result, officials have learned to look for other indicators, such as heavy sweating, dry mouth, excessive activity and other symptoms like mood swings.

Dilated Pupils on Drugs — Seeing the Difference

If there is suspicion of substance misuse, there is a tool to help determine the amount of pupil dilation and potential source. An official chart called the “Drug Recognition Card,” used mostly by law enforcement and emergency medical teams, shows images of pupils reacting to various drugs. This card is based on standards set by the International Association of Chiefs of Police (IACP) and provides a means to readily assess likely substance use categories (depressants, stimulants, hallucinogens, phencyclidine, narcotics, inhalants, cannabis) based on pupil diameter.

The chart lists the drug categories in columns and the physical conditions noticed to determine a likely match, such as gaze, convergence, state of pupil dilation or light reaction. It also features a scale of pupil dilation that, when held up to the person, provides a physical, visual gauge for referencing how much or little dilation there is. Other charts showing the effects of drugs on pupil dilation do exist; however, they are not always as reliable as the one provided by the IACP.

If you or a loved one is affected by drug use and looking to begin a sober lifestyle, The Recovery Village is here to help. Reach out to us today to talk to an addiction professional about your treatment options.

Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.